Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Northern Indiana

June 6, 2022Henry County, Putnam County, Ohio

NWS Northern Indiana issued this flash flood warning at Jun 6, 2022, 5:17 PM EDT for Henry County, Putnam County, Ohio. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2022, 5:17 PM EDT (21:17 UTC)
Expired
Jun 6, 2022, 9:15 PM EDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Henry County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 139 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:42 PM EDTHEAVY RAIN 2.083 S Kieferville, OH85 MINUTE RAINFALL.
Jun 6, 5:47 PM EDTHEAVY RAIN 2.251 Ssw Miller City, OH90 MINUTE RAINFALL.
Jun 6, 5:50 PM EDTHEAVY RAIN 2.791 Sse Deshler, OH100 MINUTE RAINFALL.
Jun 6, 6:05 PM EDTHEAVY RAIN 3.9Miller City, OH3.9 INCHES OF RAIN OVER PAST 2 HOURS. EXTENSIVE FIELD FLOODING OCCURRING.
Jun 6, 8:45 PM EDTFLASH FLOODOttoville, OH11 ROADS CLOSED THROUGHOUT PUTNAM COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 208 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS53 KIWX 062117
FFWIWX
OHC069-137-070115-
/O.NEW.KIWX.FF.W.0003.220606T2117Z-220607T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
517 PM EDT Mon Jun 6 2022

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Southeastern Henry County in northwestern Ohio...
  Central Putnam County in west central Ohio...

* Until 915 PM EDT.

* At 515 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ottawa, Leipsic, Deshler, Kalida, Glandorf, Ottoville, Fort 
  Jennings, West Leipsic, Belmore, Miller City, Prentiss and Gallup.

This flash flood warning replaces a portion of the previously issued 
flood advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4117 8407 4125 8394 4125 8388 4123 8388
      4119 8388 4117 8388 4115 8388 4114 8388
      4088 8431 4095 8439 4095 8438 4099 8433
      4105 8425

FLASH FLOOD...RADAR INDICATED

$$

Marsili
2 follow-up statements
448 
WGUS73 KIWX 062229
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
629 PM EDT Mon Jun 6 2022

OHC069-137-070115-
/O.CON.KIWX.FF.W.0003.000000T0000Z-220607T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry OH-Putnam OH-
629 PM EDT Mon Jun 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT THIS 
EVENING FOR SOUTHEASTERN HENRY AND CENTRAL PUTNAM COUNTIES...

At 627 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen, with this axis of heavy rain from roughly Ottoville to 
Miller City to Deshler. Additional rainfall amounts of 0.5 to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ottawa, Leipsic, Deshler, Kalida, Glandorf, Ottoville, Fort 
  Jennings, West Leipsic, Belmore, Miller City, Prentiss and Gallup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4117 8407 4125 8394 4125 8388 4123 8388
      4119 8388 4117 8388 4115 8388 4114 8388
      4088 8431 4095 8439 4095 8438 4099 8433
      4105 8425

FLASH FLOOD...RADAR INDICATED

$$

Marsili
213 
WGUS73 KIWX 070107
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
907 PM EDT Mon Jun 6 2022

OHC069-137-070115-
/O.EXP.KIWX.FF.W.0003.000000T0000Z-220607T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam OH-Henry OH-
907 PM EDT Mon Jun 6 2022

...THE FLASH FLOOD WARNING FOR CENTRAL PUTNAM AND SOUTHEASTERN HENRY
COUNTIES WILL EXPIRE AT 915 PM EDT...

The flash flood warning will be allowed to expire at 915 PM EDT. 
The flash flood warning will be replaced by an areal flood warning.

LAT...LON 4117 8407 4125 8394 4125 8388 4123 8388
      4119 8388 4117 8388 4115 8388 4114 8388
      4088 8431 4095 8439 4095 8438 4099 8433
      4105 8425

$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:16 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 6, 2:16 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
216 PM EDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 401 AM EDT Mon Jun 6 2022

Showers and thunderstorms are expected mainly through this evening.
The main threat will be locally heavy rainfall, but gusty winds
may accompany the stronger thunderstorms.

&&

.UPDATE...
Issued at 214 PM EDT Mon Jun 6 2022

Long term discussion updated.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 107 PM EDT Mon Jun 6 2022

Overall, forecast remains on track as two MCVs and a cold front
bring ample chances for showers and thunderstorms through the
overnight hours.

Initial MCV is moving across central MI with convection sweeping
southwestwards across our NW and into northern IL. While thunder
has been limited within this broad area of convection, have seen a
few lightning strikes along the MLCAPE axis. This axis is
expected to move into the NW this afternoon and thus a rogue
strong storm can't be ruled out. Primary hazard with any rogue
storm would be damaging wind gusts.

While rain rates have not been significant upstream, NE storm
motions will allow for a longer residence time as the MCV
continues to lift NE over the next several hours. This may lead to
a swath of higher precip amounts, as depicted in CAMs, and cause
ponding of poor drainage areas into the evening.

The second MCV, currently moving across eastern MO, looks to be
the focus for storms that could become strong to severe this
afternoon. CAMs show an area of MLCAPE values of 1500-2000 J/kg
working northwards into the forecast area over the few hours. The
increased shear provided by the approaching MCV could be sufficient
for storm organization and thus allow storms to become strong to
severe with damaging wind gusts bring the primary hazard.

Looking at the hydrologic side of this MCV, still looking at PWATs
in the 1.65" range, MBE Velocities hold at or below 10kt, and
warm cloud layer increases to around 8k ft through 00z. This,
coupled with strong convective updrafts, will allow for rainfall
rates to exceed 1-2" per hour and could result in flooding of
poor drainage and urbanized areas. Outside of strong convection,
rates will not be as intense. After sunset, the warm cloud layer
grows to 10k to 12k ft while instability wanes which will allow
for showers to be more efficient despite a lesser convective
element. Overall, we are looking at a broad area of 0.75" to 1" of
rainfall with narrow streaks of locally higher amounts.

Influences of the MCVs diminish late tonight as they progress
east of the forecast area. After midnight, the cold front is
shown to drop into the northwestern forecast area. Additional
convection is shown along this front, but they are shown to
diminish with southeastward intrusion. Should any of these storms
move over areas that received the higher end of totals, the
additional rainfall could prolong any ongoing ponding/flooding.

Tuesday will be mundane by comparison as the post-frontal airmass
settles over the forecast area and holds high temperatures in the
70s. Models do have a few residual showers, but these chances will
diminish as the day progresses.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM EDT Mon Jun 6 2022

Quiet weather starts off the extended period while the forecast
area is under zonal flow aloft. A trough is forecast to sweep
across the central Plains during the day on Wednesday morning
before moving overhead Wednesday evening. This would bring another
chance for showers through the overnight hours Wednesday night.
This will be followed by surface high pressure which should
provide a reprieve from additional rainfall until the next system
sweeps across the area on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 138 PM EDT Mon Jun 6 2022

A band of showers have moved into nw IN this aftn impacting the
KSBN terminal while sctd showers have developed across ne IN and
nw OH ahead of the main band. Lightning thus far has been minimal
along the IL/IN border. The main window of tstms is still in the
21Z to 02Z time frame as previously thought. After this period
expect there will be lingering precipitation well past 00Z though
the heaviest precipitation will be around 00Z. As the front pushes
through winds will turn northwest late tonight at KSBN and Tue
morning at KFWA. Expect IFR cigs at both sites before 12Z as the
lower layers moisten and an inversion develops. Cigs should lift
late Tue morning after 15Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...CM
SYNOPSIS...Fisher
SHORT TERM...CM
LONG TERM...CM
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 6, 2:17 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
217 PM EDT Mon Jun 6 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
217 PM EDT Mon Jun 6 2022 /117 PM CDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening. The main
threat will be locally heavy rainfall that could produce ponding of
water in low or poor drainage areas. Isolated damaging winds also
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
217 PM EDT Mon Jun 6 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

A few thunderstorms will be possible mainly this afternoon into
early evening. Locally higher wind and waves will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 3:11 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
311 PM EDT Mon Jun 6 2022

OHZ016-025-061945-
Allen OH-Putnam OH-
311 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Putnam
and northeastern Allen Counties through 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beaverdam, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bluffton and Pandora around 325 PM EDT.

This includes Interstate 75 between mile markers 131 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 8399 4082 8408 4107 8388 4083 8388
TIME...MOT...LOC 1910Z 218DEG 28KT 4085 8399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jun 6, 4:00 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Mon Jun 6 2022

OHZ016-025-062045-
Allen OH-Putnam OH-
400 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of south central Putnam
and western Allen Counties through 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencerville In Allen County, or 7 miles north of St. Marys, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Spencerville around 410 PM EDT.

Other locations in the path of this storm include Elida and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 8405 4069 8423 4068 8435 4069 8440
      4075 8440 4092 8426
TIME...MOT...LOC 1959Z 227DEG 28KT 4065 8442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jun 6, 4:20 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
420 PM EDT Mon Jun 6 2022

OHZ015-016-024-025-062100-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
420 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southwestern Putnam,
southeastern Paulding, eastern Van Wert and northwestern Allen
Counties through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphos, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delphos, Columbus Grove, Kalida, Ottoville, Middle Point, Fort
Jennings, Dupont, Cloverdale, Venedocia, Wetzel, Vaughnsville,
Rushmore, Mandale and Rimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8443 4081 8457 4099 8441 4104 8438
      4108 8435 4112 8433 4092 8403
TIME...MOT...LOC 2020Z 227DEG 27KT 4083 8443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jun 6, 4:26 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Mon Jun 6 2022

OHZ005-016-025-062130-
Henry OH-Allen OH-Putnam OH-
426 PM EDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of Putnam, southeastern
Henry and northeastern Allen Counties through 530 PM EDT...

At 425 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to near Kalida. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Leipsic, Deshler, Kalida, Pandora,
Glandorf, Hamler, Dupont, West Leipsic, Gilboa, Cloverdale, Belmore,
Miller City, Prentiss, Kieferville and Gallup.

This includes Interstate 75 between mile markers 139 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4084 8388 4103 8433 4134 8388
TIME...MOT...LOC 2025Z 294DEG 12KT 4129 8385 4100 8423

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jun 6, 4:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 W BEAVERDAM           40.83N 84.01W
06/06/2022                   ALLEN              OH   PUBLIC

            LARGE TREE DOWN NEAR INTERSECTION OF LINCOLN
            HIGHWAY AND THAYER ROAD. TIME ESTIMATED FROM
            RADAR.

&&

NDM
Local storm report, Jun 6, 4:58 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       DESHLER                 41.21N 83.90W
06/06/2022  M1.56 INCH       HENRY              OH   MESONET

            35 MINUTE RAINFALL.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:11 PM EDTSpecial Weather StatementIWXPutnam34 min
Jun 6, 4:00 PM EDTSpecial Weather StatementIWXAllen45 min
Jun 6, 4:20 PM EDTSpecial Weather StatementIWXPutnam40 min
Jun 6, 4:26 PM EDTSpecial Weather StatementIWXPutnam64 min
Jun 6, 4:45 PM EDTAreal Flood AdvisoryIWXAllen, Henry, Paulding, Putnam, Van Wert4 hr
Jun 6, 6:17 PM EDTSpecial Weather StatementIWXPutnam58 min
Jun 6, 6:51 PM EDTSpecial Weather StatementIWXPutnam39 min

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.